Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

INR levels

Posted Mar 07 2009 2:57pm 1 Comment

I am supposed to have my INR level checked regularly but because of the weather it was not done in February. INR measures how sticky the blood is, the higher the number the less sticky the blood. The specialist set my level at 2-3 which is normal for people with APS to start with. However many end up with 3-4 as their range.

I was not feeling very good about 3 weeks ago and also splinter haemorrhages had appeared under my finger nails. These look like splinters and are blood clots in the capillaries. My gp eventually agreed to me having a blood test done to check my INR. This took nearly a week for me to get my results and was the start of the problems I have had.

My INR was 2.7 which is within the range set by the specialist. But I wanted the range to be higher as I was feeling a lot of my symptoms coming back. The gp surgery gave me a message that I needed to get the anti coagulation clinic to change the range. I rang them, not expecting much as they thought that I needed to get my gp to prescribe antibiotics to sort out the splinter haemorrhages. They said they could not do anything but that I needed to go to my specialist. I rang and spoke to his secretary and she said she would talk to him. Almost two weeks later I had not heard back from my specialist so I rang and left an answer phone message.

A couple of days later I was due at the anticoagulation clinic so I rang the specialist’s secretary again. She then told me that I needed to get my gp to write as she deals with gp letters much faster than patients requests.

I made an appointment to see my gp on Monday (in two days) but today my record book came back in the post. The anticoagulation clinic takes your book when they do venous bloods and then post it back when they have your INR results. I was shocked to see that whilst I have been trying to arrange for my level to be raised my INR has gone down to 1.9. According to what my gp told me recently 2 is normal for people not taking warfarin. But what really shocked me is that the clinic has said to stay on 5 mg of warfarin and they will see me in 8 weeks. Now I am not a trained doctor but would logic not say that if you have gone below your set range that you need to have your med dose raised? Also would logic not say that for someone who’s INR has been dropping and is now below the range set 8 weeks is too long to leave until the next appointment?

I am now wondering if I should ask to change clinics because I do not feel safe with the one I have been attending.

Comments (1)
Sort by: Newest first | Oldest first

Dear Kathryn,

My Daughter was on warfarin for 12 months for a DVT. We couldn't keep her INR levels at 2-3. We visited her GP every week to have her INR levels checked, and every week her dose had to be increased. She was eventually prescribed 8mg and even then INR still stayed at 8.

Whenever the Warfarin was increased, the next week the INR came down to around 3, but the week after it would be back up to 7-8. I have discovered just recently my husband has haemochromatosis, which is hereditary.

Haemochromatosis is a genetic disease and results in excessive amounts of iron in the body. This can effect the clotting factor of blood. Ask your GP for a blood test to check your iron levels, you can have haemochromatosis and not know it.

Another thing I might add, that if your INR level is at 1.9 it means to say your blood is too thin. As Wafrain thins the blood your GP could cut back on your Warfarin dose to correct your INR level. There are also home INR machines available, although they are expensive ($1150 Australian dollars).

If you are having problems getting to the clinic and are on Warfarin long term it may be well worth the money. You could then ring or e-mail the results to your clinic or GP, so that dose can be adjusted.

Warfarin should be taken at the same time every day. If you miss your scheduled dose by I think it is 1 hour either side of the scheduled time, you DON'T take it as essentially you will be double dosing. Good luck. :)

Post a comment
Write a comment:

Related Searches